Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Quad Cities, IA

September 28, 2019Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 28, 2019, 11:35 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2019, 11:35 PM CDT (04:35 UTC)
Expired
Sep 29, 2019, 3:07 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 14 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS53 KDVN 290435
FFWDVN
ILC161-IAC163-291030-
/O.NEW.KDVN.FF.W.0066.190929T0435Z-190929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1135 PM CDT Sat Sep 28 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Eastern Rock Island County in northwestern Illinois...
  Scott County in east central Iowa...

* Until 530 AM CDT.

* At 1133 PM CDT, Doppler radar indicated pockets of heavy rain over 
  most of the warned area . Up to two inches of rain have already 
  fallen. Expect street flooding in urban areas and along small 
  creeks.

* Some locations that will experience flooding include...
  Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
  Eldridge, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
  Walcott, Blue Grass, Buffalo, Andalusia, Rapids City, Princeton,
  Long Grove and Cordova.

This includes the following streams and drainages...Hickory Creek...
Zuma Creek...Walnut Creek...Mill Creek...Black Hawk Creek...Rock
River...Shaffer Creek...Duck Creek...Glynn Creek...Mississippi
River...Lost Creek...Martin Creek...Wapsipinicon River...Sand
Creek...Goose Creek...Case Creek...Bud Creek...Mud Creek...Spencer
Creek...Sugar Creek...Canoe Creek...Silver Creek and Coal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9036 4148 9038 4146 9043 4144 9043
      4139 9055 4144 9079 4171 9078 4171 9029
      4153 9023

$$

RP Kinney
2 follow-up statements
726 
WGUS73 KDVN 290540
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1240 AM CDT Sun Sep 29 2019

ILC161-IAC163-291030-
/O.CON.KDVN.FF.W.0066.000000T0000Z-190929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
1240 AM CDT Sun Sep 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
EASTERN ROCK ISLAND AND SCOTT COUNTIES...

At 1238 AM CDT, Doppler radar indicated pockets of heavy rain across 
the warned area. Up to two inches of rain have already fallen. Flash 
flooding is expected to begin shortly, and is mostly likely along 
small creeks and streams. Some areas of concern are Duck Creek, 
Silver Creek, and Mud Creek. Rural roads may also be impacted by 
quickly rising water.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9036 4148 9038 4146 9043 4144 9043
      4139 9055 4144 9079 4171 9078 4171 9029
      4153 9023

$$

RP Kinney
142 
WGUS73 KDVN 290807
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
307 AM CDT Sun Sep 29 2019

IAC163-ILC161-290815-
/O.CAN.KDVN.FF.W.0066.000000T0000Z-190929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
307 AM CDT Sun Sep 29 2019

...THE FLASH FLOOD WARNING FOR EASTERN ROCK ISLAND AND SCOTT COUNTIES
IS CANCELLED...

Additional heavy rain is no longer expected to pose a threat during 
the early morning hours. Do not drive through any lingering high 
water.

LAT...LON 4151 9036 4148 9038 4146 9043 4144 9043
      4139 9055 4144 9079 4171 9078 4171 9029
      4153 9023

$$

RP Kinney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 10:57 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 28, 10:57 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1057 PM CDT Sat Sep 28 2019

.UPDATE...
Issued at 1056 PM CDT Sat Sep 28 2019

A large complex of thunderstorms with locally heavy rainfall
was expanding northeast across the forecast area late this
evening. There has been an overall weakening trend the past hour.
However, with the heaviest rainfall trending over the west and
just northwest of the initial flash flood watch area, and the slow
moving complex likely to last several more hours, we have
expanded the watch another row of counties to the north in Iowa.
Left out Whiteside county as rain has been on the lighter side
there so far this evening and the area is less vulnerable due to
having missed the heavier rain totals over the past several days.

&&

.SYNOPSIS...
Issued at 244 PM CDT Sat Sep 28 2019

18Z surface data has the effective front running from northwest Ohio
through central Illinois and into southeast Kansas. Dew points north
of the front were in the 40s and 50s with 60s and 70s south of the
front.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 244 PM CDT Sat Sep 28 2019

A new flash flood watch will be issued for areas generally south of
a line from Walnut, IL to roughly Memphis, MO. This area was hit
hard with very heavy rain in the past 24 hours.

Through sunset isolated to scattered showers and storms will slowly
move into southeast Iowa from Missouri. The rest of the area should
remain quiet with possibly some patchy drizzle.

Tonight the next round of moisture with an upper level disturbance
moves through the area. Areal coverage of showers and thunderstorms
will increase during the evening with the potential for heavy
rainfall. The good news is that storms should move fairly quickly
and not move repeatedly over the same areas like last night.

Toward sunrise the front will begin moving back north and will
continue moving north during the day on Sunday. Areal coverage of
showers and storms will decrease during the day but isolated to
scattered showers and thunderstorms will persist.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 244 PM CDT Sat Sep 28 2019

Monday through Thursday: Models similar in gradually breaking down
the ridge as strong trough dives into the Midwest/Great Lakes. This
will send a strong cold front slowly southeast with numerous showers
and thunderstorms along this front, especially Tuesday night through
Thursday morning. With the Gulf wide open and PWAT's near 2 inches
the threat for torrential rain and flash flooding will continue.
With soils saturated this would aggravate any ongoing river flooding
or cause other rivers to rise into flood. Certainly can't rule out
severe weather either but at this point it appears low. Very warm
and capped on Monday ahead of this front with highs well into the
80s.

Thursday night through Friday night: Brief nw flow with cool and dry
weather expected, as Canadian high pressure builds into the Upper
Midwest/ Great Lakes.  Definitely will feel like fall with highs in
the upper 50s to lower 60s and lows dipping into the 40s, possibly
as low as the lower 40s in our northern cwa.

Next weekend: ECMWF/GFS similar in digging another healthy upper
level trough into the area but the GFS is slower. A strong cold
front will accompany this feature triggering more showers and
storms. Much cooler behind the front for a day or two.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 628 PM CDT Sat Sep 28 2019

Widespread MVFR to IFR conditions will remain in place over
eastern Iowa and northwest Illinois overnight through at least
Sunday morning due to low clouds north of a warm front that will
retreat northward through the region Sunday. A wave of showers and
thunderstorms will lift through the area this evening,
diminishing to just rain by late evening through overnight.
Confidence of thunderstorm coverage this evening is low and for
now have limited a mention of thunderstorms to the BRL terminal
forecast. Gradual improvement is expected Sunday afternoon with
another wave of thunderstorms mid to late afternoon mentioned in
prob30 groups.

&&

.HYDROLOGY...
Issued at 840 PM CDT Sat Sep 28 2019

Lower than expected flow on the La Moine River at Colmar has
resulted in a lowering of the expected crest from Moderate flood
stage to minor flood stage. The upper part of this river basin and
a large area south of a line from Fairfield through Burlington to
Princeton Illinois had widespread rainfall of 2 to nearly 6
inches yesterday and last night.

Elsewhere, mostly minor flooding continues along the Rock River,
Pecatonica River, and Green Rivers with evening forecasts trending
with a slightly slower rate of fall over the next several days.
Minor flooding continues along the Mississippi River at
Keithsburg, Gladstone, Burlington and Gregory Landing. Only minor
changes occurred with the evening forecast updates.

Another round of potentially heavy rainfall will impact the area
hard hit over the past several days and a Flash Flood Watch is in
effect overnight for far northeast Missouri, far southeast Iowa
and west central Illinois. This evening, a large MCS lifting E-NE
across northern MO into southern IA suggests another 1 to locally
2 inches of rain will fall over the forecast area. Latest trends
would indicate heavier totals may be setting up from southeast
through east central Iowa then into far northwest IL late tonight,
just northwest of areas hardest hit yesterday and last night.

The active pattern will continue through the middle of next week
with periodic rounds of thunderstorms producing heavy rainfall.
This rain would be falling on very saturated ground which may
cause additional flash flooding and aggravate on-going river
flooding or cause other rivers to rise.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT Sunday for Des Moines-Henry IA-
     Lee-Louisa-Muscatine-Scott-Van Buren.

IL...Flash Flood Watch until 7 AM CDT Sunday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Flash Flood Watch until 7 AM CDT Sunday for Clark-Scotland.

&&

UPDATE...Sheets
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 28, 2:52 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
252 PM CDT Sat Sep 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
252 PM CDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A flash flood watch is in effect for areas roughly south of a
Sterling, Illinois to Memphis, Missouri line.

Thunderstorms will occur tonight that will be capable of producing
heavy rainfall. Areas in the watch area will be most susceptible
to flash flooding due to the saturated ground.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible during the day on Sunday. No severe
storms are expected but locally heavy downpours will be possible.

Early Tuesday through Wednesday night, several rounds of showers
and thunderstorms are expected as a cold front slowly moves across
the area. This extended period of wet weather may further
aggravate any flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. However, reports
of flooding and rainfall amounts over 1 inch would be appreciated.

In the hours before

Special weather statement, Sep 28, 8:20 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
820 PM CDT Sat Sep 28 2019

IAC031-103-183-290145-
Cedar-Johnson-Washington-
820 PM CDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CEDAR...
SOUTHEASTERN JOHNSON AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 845
PM CDT...

At 819 PM CDT, a strong thunderstorm was located near Riverside, or
11 miles southwest of Iowa City, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Iowa City, West Branch, Coralville, North Liberty, Kalona, Solon,
University Heights, Riverside, Hills, Oakdale, Lake Macbride State
Park, Richmond, Newport, Sugar Bottom Camp Ground, Johnson County
Fairgrounds, West Overlook, Coralville Lake Dam Complex, Iowa City
Municipal Airport, Hills Access and Oasis.

This includes Interstate 80 in Iowa between mile markers 239 and 256.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4186 9153 4175 9123 4139 9154 4147 9179
TIME...MOT...LOC 0119Z 210DEG 34KT 4152 9163

Gross
Special weather statement, Sep 28, 8:52 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
852 PM CDT Sat Sep 28 2019

IAC011-095-103-113-290230-
Johnson-Benton-Linn-Iowa-
852 PM CDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON...
SOUTHEASTERN BENTON...LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 930
PM CDT...

At 850 PM CDT, a strong thunderstorm was located near Fairfax, or
near Cedar Rapids, moving north at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Cedar Rapids and Ely around 855 PM CDT.
  Bertram around 905 PM CDT.
  Palo around 910 PM CDT.
  Marion, Hiawatha, Robins and Toddville around 915 PM CDT.
  Alburnett and Whittier around 925 PM CDT.
  Central City, Coggon, Paris and Waubeek around 930 PM CDT.

This includes Interstate 380 between mile markers 6 and 35.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4230 9170 4230 9150 4225 9136 4219 9136
      4176 9162 4187 9195
TIME...MOT...LOC 0150Z 202DEG 28KT 4189 9173

Gross

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:20 PM CDTSpecial Weather StatementDVNJohnson25 min
Sep 28, 8:52 PM CDTSpecial Weather StatementDVNLinn38 min
Sep 29, 5:00 AM CDTFlash Flood WatchDVNDes Moines, Henry, Jefferson, Lee, Van Buren12 hr
Sep 29, 2:23 PM CDTSpecial Weather StatementDVNMcDonough52 min
Sep 29, 2:42 PM CDTSevere Thunderstorm WarningDVNMcDonough20 min

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.